Massachusetts, 2020

Winter Weather in Massachusetts, April 17 to 18, 2020

April 17 to 18, 2020 · NWS ALY · 2 events in 2 counties and zones

A low pressure system brought light to moderate snowfall to the region late Friday, April 17th into the morning hours of Saturday, April 18th, 2020. This resulted in snowfall totals of 1 to 4 inches across western Massachusetts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system brought light to moderate snowfall to the region late Friday, April 17th into the morning hours of Saturday, April 18th, 2020. This resulted in snowfall totals of 1 to 4 inches across western Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 17, 6:32 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 17, 6:32 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
732 PM EDT Fri Apr 17 2020

.SYNOPSIS...
A low pressure system will bring precipitation tonight, mainly
in the form of snow with light to moderate accumulation
expected. Snow will taper off Saturday morning with temperatures
remaining cool. It will be much more spring-like on Sunday with
a few showers north and west of Albany possible in the afternoon.

&&

.NEAR TERM /THROUGH SATURDAY/...
Winter Storm Warning in effect for Berkshire County MA and
northern Litchfield County CT until 10 AM Sat...

Winter Weather Advisory in effect for all other areas outside
of the southern Adirondacks and Lake George Saratoga areas from
through 10 am Saturday...

As of 730 PM EDT, leading edge of precipitation approaching the
SE Catskills, where P-type initially was in the form of rain or
a rain/snow mix.

We expect this precip shield to continue expanding north and
east through this evening, and should encompass most areas along
and south of I-90 between 9 and 11 PM. Initially, P-type for
elevations above 1000 feet should be snow or a rain/snow mix,
with mainly rain possibly mixed with a few wet snowflakes in the
valleys. However, after 11 PM, the combination of heavier
precipitation rates, dynamical cooling and wet bulb cooling
processes should allow mainly snow to occur, and could become
heavy at times after midnight for many areas along and south of
I-90, where advisories and/or warnings are in effect.

It appears that best overlap between forcing processes and
low level thermal profiles at or below freezing will be across
the Berkshires and higher terrain of northern Litchfield
Counties, where 4-8 inches are expected (greatest amounts for
elevations above 1500 feet), therefore previous advisory was
upgraded to a warning.

Farther north, weaker forcing should result in lighter snowfall
amounts overall, but still can not rule out some slippery travel
conditions late tonight into early Saturday.

Previous discussion follows...

Low pressure will pass south of the Albany Forecast area
tonight, moving along Interstate 80, before passing just south
of New England Saturday morning and then moving out to sea.
As this relatively flat wave passes by, isentropic lift will
quickly ramp up this evening in advance of the midlevel wave.
This produces a narrow east-west oriented band of moderate
precipitation.

12Z NAM. Canadian and EURO have the band further south than the
GFS, keeping the heaviest precipitation south of Albany, while
the GFS gets the moderate band northward to the Mohawk Valley,
Capital District and then eastward to southern Vermont. HREF
ensemble mean is in line with GFS, so current forecast has
precipitation and moderate band of snow further north.

Therefore, Winter weather advisory was expanded further
northward. It was also expanded to include the Hudson valley and
southern Litchfield County because upstream, during daylight
hours, wet bulbing has allowed precipitation to start as snow
and temperatures to crash into the low to mid 30s. With most of
the snow in our area forecast to fall at night, temperatures
should have little trouble falling to near freezing, even in the
valley areas allowing snow to accumulate. Continued categorical
PoPs from Glens Falls to Herkimer and south most of tonight.
Model consensus temps aloft are cold enough to support snow over
all but the Mid Hudson Valley and southern Litchfield County
for the duration of the event, where some sleet could mix in.
NAM Forecast soundings at KALB show respectable crosshair
signature with dendritic growth zone between 10 and 15 thousand
feet and decent upward vertical motion, especially between
around 10 PM and 5 AM when snowfall rates could become around 1
inch per hour at times.

Snow should taper off late Saturday morning or early afternoon
with clearing occurring later in the afternoon or evening on
Saturday. Lows Saturday mid to upper 20s in the hill towns to
around freezing in the valleys.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Saturday night, a ridge of high pressure centered over the Mid-
Atlantic will extend into the Northeast, resulting in mostly
clear skies and cold conditions. Some high clouds may begin to
filter into northern zones ahead of the next system, and a
southwest wind will increase. Lows Saturday night mid 20s to low
30s.

Sunday, the high shifts east, and we assume a southwest flow/warm
advection regime from the surface to 850 mb. This should help
temperatures climb into the low 60s which is seasonable. A few
showers will be possible in the afternoon and evening north and
west of the Capital District as a cold front approaches.

For Sunday night, mostly cloudy conditions are forecast with
scattered rain showers as a cold front transits the area. Lows
Sunday night from upper 20s southern Adirondacks to around 40
southern areas.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The long term period will continue to consist of an amplified,
active split- flow regime that will ultimately yield near normal
to cooler than normal temperatures, with numerous perturbations
expected to continue to traverse along the southern periphery
of a broad and persistent mid/upper level cyclonic flow.
Additionally, it's worth mentioning that during this period
(especially late in the period) there are indications that the
upper trough, which has been a major player in our weather as of
late, will begin to lose its grip some as it weakens/dissolves
and the upper level flow pattern becomes less
amplified/meridional (more zonal). This means that late in the
period, the pattern will potentially transition into a more
spring-like pattern with Pacific and southern stream energy
becoming more of an influence/factor on our weather.

We start off the extended here with a series of impulses pivoting
cyclonically around the upper trough gyre in place to our north.

Monday we'll be between two impulses with one having just departed
our forecast area to the east and a second, more vigorous impulse
(associated with a strengthening secondary surface low) quickly
moving on its heels from the northwest. The next system will be
Tuesday PM into Wednesday.

This system looks to be quite dynamic, with quite a bit of mid level
wind energy. As the cold front passes, a narrow line of low topped
convection is possible, which could translate stronger winds from
aloft to the surface. Also, a strong low level pressure gradient in
the wake of the front should keep the possibility of strong winds
into Tuesday night and Wednesday. In addition, much colder air in
the wake of the front may allow for some Lake Effect snow showers
across portions of the Adirondacks and Mohawk Valley.

Drying and cooling then takes place on Wednesday with the surface
high stationed to our south. This gives us a brief reprieve before
another potential shot of precipitation approaches the area late
Thursday into Friday. The jury is still out, but the next round of
precipitation (late Thurs. into Fri.) looks be the byproduct of the
linking up/phasing of a northern stream storm system and a southern
stream storm system.

Thereafter, there is the potential for yet another storm system to
eject out of the central U.S. and bring another chance of
precipitation to our area over the weekend (late Sat. into Sunday).

In terms of temperatures, high temperatures will generally be in the
40s/50s area wide Monday through Wednesday and 50s potentially into
the 60s (closer to normal levels) Thursday and Friday. Overnight
lows should be unseasonably cold through Thursday morning, with
widespread 20s to lower 30s. Slight warming for Friday-Saturday
morning with lows in the 30s and 40s.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Low pressure will pass south of the region late tonight into
early Saturday.

Precipitation will begin between 00Z-02Z/Sat at KALB/KPSF/KPOU
and between 02Z-04Z/Sat at KGFL. Precipitation will be all snow
at KALB/KGFL/KPSF (except for a brief period at the onset and
end of precipitation where rain could mix in). KPOU will be
close to the rain/snow line so will leave the TAF as a rain/snow
mix. At the onset of precipitation, flight categories will drop
into the MVFR range and then IFR shortly thereafter.

A zone of moderate to heavy snow is becoming increasingly possible
overnight, especially at KALB/KPSF, where Tempo groups were
added (generally 05Z-09Z/Sat) for LIFR conditions due to cigs
and/or vsbys.

Snow will continue Saturday morning but should gradually
decrease in intensity. Precipitation should end between 16z-
18z/Sat. Flight categories will remain in the IFR/MVFR range,
before trending to VFR after 18Z/Sat.

Wind will remain out of the west to southwest at 7-12 kt early
this evening, then become light and variable overnight at 7 kt
or less. Wind will then be out of the north to northeast at 5-10
kt Sat morning, and north to northwest at 8-12 KT in the
afternoon.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Low Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Windy With Gusts To 30 kts.
Scattered SHRA.
Tuesday Night: Moderate Operational Impact. Windy With Gusts To
31 kts. Scattered SHRA.
Wednesday: Low Operational Impact. Breezy. NO SIG WX.

&&

.FIRE WEATHER...
Dry and breezy conditions in the valleys this afternoon with RH
less than 30 percent and winds gusting to around 20 MPH. Clouds
will continue to increase this afternoon and evening with snow
becoming likely over most areas tonight into early Saturday
morning with RH recovering to around 100 percent overnight
tonight. The first half of Saturday will remain cool and moist
with mostly cloudy skies, but clearing and drying conditions
are expected by late afternoon. Temperatures will increase back
near to above normal for Sunday with breezy southwesterly winds
developing. RH values will bottom out in the 35 to 45 percent
range over valley locations on Sunday.

&&

.HYDROLOGY...
Forecast liquid equivalent precipitation during the next 7 days
ranges from around 1.25 inches in the Housatonic basin to around
a half an inch across our Adirondack basins. No hydrologic
problems are anticipated during the next 7 days.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 10 AM EDT Saturday for CTZ013.
     Winter Storm Warning until 10 AM EDT Saturday for CTZ001.
NY...Winter Weather Advisory until 10 AM EDT Saturday for
     NYZ038>040-047>054-058>061-063>066-082.
MA...Winter Storm Warning until 10 AM EDT Saturday for MAZ001-025.
VT...Winter Weather Advisory until 10 AM EDT Saturday for
     VTZ013>015.

&&

SYNOPSIS...SND/Thompson
NEAR TERM...SND/KL
SHORT TERM...SND/Thompson
LONG TERM...Evbuoma/KL
AVIATION...KL/Rathbun
FIRE WEATHER...SND
HYDROLOGY...Thompson
Hazardous weather outlook, Apr 17, 6:43 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
743 PM EDT Fri Apr 17 2020

CTZ013-NYZ038>040-049-050-052-053-059-060-064>066-082-181200-
Southern Litchfield-Southern Herkimer-Southern Fulton-Montgomery-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-
743 PM EDT Fri Apr 17 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EDT SATURDAY...

This Hazardous Weather Outlook is for southern Litchfield County in
northwestern Connecticut, the Greater Capital District, Mohawk
Valley and the mid Hudson Valley, and southern Taconics of eastern
New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Strong gusty winds are possible Tuesday into Wednesday with and
behind a strong cold frontal passage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ047-048-051-054-058-061-063-VTZ013>015-181200-
Schoharie-Western Schenectady-Western Albany-Eastern Rensselaer-
Western Greene-Eastern Columbia-Western Ulster-Bennington-
Western Windham-Eastern Windham-
743 PM EDT Fri Apr 17 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EDT SATURDAY...

This Hazardous Weather Outlook is for northern Litchfield County in
northwestern Connecticut, western Massachusetts, the eastern
Catskills, Helderbergs, Schoharie County, and central Taconics of east
central New York, and for southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Strong gusty winds are possible Tuesday into Wednesday with and
behind a strong cold frontal passage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ032-033-041>043-083-084-181200-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Southeast Warren-Southern Washington-
743 PM EDT Fri Apr 17 2020

This Hazardous Weather Outlook is for the southern Adirondacks and
the Lake George Saratoga region of eastern New York.

.DAY ONE...Tonight.

A period of snow is expected tonight through Saturday morning with a
few inches of accumulation. Locally slippery travel conditions are
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of snow is expected tonight through Saturday morning with a
few inches of accumulation likely. Locally slippery travel
conditions are expected.

Strong gusty winds are possible Tuesday into Wednesday with and
behind a strong cold frontal passage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

CTZ001-MAZ001-025-181200-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
743 PM EDT Fri Apr 17 2020

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EDT SATURDAY...

This Hazardous Weather Outlook is for northern Litchfield County in
northwestern Connecticut and the Berkshires in western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Strong gusty winds are possible Tuesday into Wednesday with and
behind a strong cold frontal passage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
April 17, 8:00 PM EST to April 18, 8:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Southern Berkshire

When
April 17, 8:00 PM EST to April 18, 8:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885350, 885351.